CASE STUDY #1
An 82-year-old man came to a hospital for an elective total knee replacement. At home, he had been taking a baby aspirin daily and sublingual nitroglycerin on an as-needed basis. His surgery went without any immediate complications, but his postoperative course was rocky:
DAY 1: The patient received opiates. His post-op order set had orders for PRN morphine, Dilaudid, oxycodone, Vicodin, Percocet, Compazine, Phenergan, Ambien, and Benadryl. He became delirious.
DAY 2: The patient’s Foley catheter was removed. He fell and hit his head. A constant observer was placed in his room.
DAY 3: The patient received Ambien and Benadryl. He became combative and took a swing at a staff nurse. The orthopedic surgeon called for internal medicine consultation. The hospitalist discontinued all opiates, Ambien, Phenergan, Benadryl, and Compazine. Only acetaminophen was left on the orders for pain control.
DAY 4: The patient was still combative and therefore could not participate in PT/ OT evaluation.
DAY 5: There was some improvement in the patient’s mental status, but he was not at baseline.
DAY 6: The patient showed improvement and had his first PT/OT evaluation after surgery.
DAY 7: The constant observer was removed, and the patient fared well without an observer. The patient was back to his baseline—mentally.
DAY 8: The patient left for a rehabilitation facility to pursue further physical therapy.
CASE STUDY #2
A 72-year-old woman was admitted for spine surgery on her neck. After the surgery, she received 25 mg of oxycodone in the next 24 hours to bring her pain level down to 3/10. She started to stutter, became confused, and developed hypoxia. Her family was alarmed and called the nurse. A rapid-response team soon arrived at her bedside. The hospitalist administered Narcan and discontinued oxycodone. The patient improved to her baseline in four to five hours.
DEFINING AND RECOGNIZING DELIRIUM
In our first case, what could have been a hospitalization of two or three days turned into an eight-day hospitalization. In the second case, a well-intentioned effort led to increased stress for the patient and her family. Both cases involve patient delirium.
Delirium is an acute decline in cognition and attention, and there are two types: hyperactive and hypoactive. The type described in the first case is hyperactive delirium, and the type in the second case is hypoactive delirium.
Health-care providers often fail to recognize hypoactive delirium, which is evidenced by lethargy and somnolence. In fact, in a study at Yale–New Haven Hospital, 65% of physicians and 43% of nurses failed to recognize delirium.1
WHY SHOULD WE CARE ABOUT DELIRIUM?
Delirium is common among hospitalized patients, and the incidence rate for new-onset delirium after a hospitalization may be 25–60%.2 The highest incidence rate of 50–60% is often seen with hipfracture patients.3
Once present, delirium may be challenging to treat. It may last for days to weeks before completely clearing up. It increases the length of stay at the hospital, the risk of complications, and the probability of discharge to a nursing home instead of to the patient’s home. Delirium also increases the risk of death in a hospital by 10 times.4
Delirium is associated with a 60% increase in one-year mortality, as well as increased hospital costs.5In fact, according to one study, total annual costs attributable to delirium were $16,000–$64,000 per patient.6
WHAT CAUSES DELIRIUM?
Medications are the number-one cause of delirium. Other common causes include infection, metabolic disturbances, and catheter tubes.
Sedatives, narcotics, and anticholinergic medications present the highest risk of causing delirium. The number of medications being taken at once also matters. The relative risk of causing delirium increases from 2.7 to 13.7 percent when the number of prescription medications taken increases from three to more than six.7 Several medications (e.g., furosemide, ranitidine, digoxin, nifedipine, and isosorbide) have partial anticholinergic activity and can contribute to delirium.8
Studies that influence which clinical practice guidelines are developed for treatment of chronic diseases rarely include elderly patients. Yet within this group, medication compliance starts to deteriorate at four medications per day. Polypharmacy increases the risk of side effects, and more drugs tend to be prescribed to treat the side effects of other drugs—a phenomenon known as the “prescribing cascade.” Take, for example, allopurinol, which is prescribed to treat hydrochlorothiazide-caused hyperuricemia and gout. The therapeutic benefit of simultaneous use of an anticholinergic medication (tolterodine) with a cholinesterase inhibitor (donepezil) is questionable, yet it is not uncommon to see both medications on an elderly patient’s medication list.
WHAT IS THE PROPER TREATMENT OF DELIRIUM?
The best strategy is prevention. Once delirium is present, use “social restraints” by keeping an observer or a family member in the room with the patient. Absent a clear medical need, avoid physical restraints. Most importantly, absent a clear medical need, avoid all benzodiazepines—they appear to make delirious patients calm, but they only prolong and worsen the delirium itself. (The only exception is delirium due to benzodiazepine withdrawal.)
Understand the medications that are on the Beers list of inappropriate medications (published by the American Geriatrics Society) for elderly patients and the potential impact of prescribing a medication on that list. Avoid or remove Foley catheters, absent a clear medical need. Minimize sensory interruptions. Make hearing aids and prescription glasses available.
With a combative patient, consider using haloperidol. If you use it, assess the patient for side effects such as akathisia and extrapyramidal effects. If the patient has Parkinson’s disease or another extrapyramidal syndrome, use quetiapine, 25–100 mg once or twice daily.
Effective pain management after a fracture or joint/long-bone surgery is essential. Pain management starts with expectation management.
Pharmacotherapy is just a part of an overall comprehensive pain-management plan, and opiates are just a part of pharmacotherapy.
In a randomized controlled trial, a pain protocol reduced delirium by one-third. In this protocol, 1 gm of scheduled acetaminophen was used four times a day while patients were awake. Doses were withheld during the night, in order to allow the patients to sleep without disturbances. Low-dose morphine was used subcutaneously or intravenously for early-stage pain, and low-dose oxycodone was used for later-stage pain. A stool softener was always prescribed along with any opiate use.9Another study, based on data from the Denver VA Medical Center, used hot and cold pads, massages, and relaxation therapy to aid pain management.10
WHAT CAN WE DO NEXT?
Other hospitals (Yale, University of Pittsburgh Medical Center) have successfully implemented programs to reduce delirium. One such program is the Hospital Elder Life Program (HELP). They offer all resources at no cost, including manuals that describe everything it takes to start and sustain a HELP plan. Use of HELP has demonstrated lower hospital costs, reduced length of hospital stay, and lower costs per survival day at the one-year follow-up. It has also shown a reduction in hospital falls, catheter use, pressure ulcers, and delirium.
Delirium adversely affects many of our elderly hospitalized patients. Prevention is the best strategy for treating delirium.
Medications are delirium’s number-one cause, and a reduction in polypharmacy and avoidance of pharmacotherapy for anxiety, insomnia, and agitation can help. It is also important to remember that pain management does not equal prescription of opiates. Pharmacological intervention to treat delirium is required in only very few select hyperactive cases.
Dr. Viral Shah, MD is an internal medicine specialist at MultiCare Health System in Tacoma, WA, and has been practicing for 13 years.
1 Sharon Inouye, “New Research Directions in Delirium,” presented at the University of Pennsylvania, 2006, accessed March 24, 2014, ttp://www.med.upenn.edu/aging/documents/UPennIOAtalk2006_DeliriumResearch.ppt.
2 Sharon Inouye, “Acute Care for Complex Elderly Patients: Assessment and Prevention of Delirium,” presented at AGS Acute Care Symposium, 2013, accessed March 24, 2014, http://www.americangeriatrics.org/files/documents/annual_meeting/2013/h….
3 Edward Marcantonio, Jonathan Flacker, Mary Michaels, and Neil Resnick, “Delirium Is Independently Associated with Poor Functional Recovery after Hip Fracture,” Journal of the American Geriatrics Society 48 (2000): 618-24.
4 Sharon Inouye, “Delirium in Older Persons,” New England Journal of Medicine 354 (2006): 1157-1165.
6 Douglas Leslie and Sharon Inouye, “The Importance of Delirium: Economic and Societal Costs,” Journal of the American Geriatrics Society 59 (2011): S241-S243, accessed March 24, 2014, http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3415302/.
7 Sharon Innouye, Mark Schlesinger, and Thomas Lydon, “Delirium: A Symptom of How Hospital Care Is Failing Older Persons and a Window to Improve Quality of Hospital Care,” American Journal of Medicine 106 (1999): 565-573.
8 Larry Tune, Suzanne Carr, Elizabeth Hoag, and Tawnya Cooper, “Anticholinergic Effects of Drugs Commonly Prescribed for the Elderly: Potential Means for Assessing Risk of Delirium,” American Journal of Psychiatry 149 (1992): 1393-1394.
9 Edward Marcantonio, Jonathan Flacker, John Wright, and Neil Resnick, “Reducing Delirium after Hip Fracture,” Journal of the American Geriatric Society 49 (2001): 516-522.
10 American Geriatrics Society Panel on the Pharmacological Management of Persistent Pain in Older Persons, “Pharmacological Management of Persistent Pain in Older Persons,” Journal of the American Geriatrics Society 57 (2009): 1331, doi:10.1111/j.1532-5415.2009.02376.